MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 4 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 4 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100477
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 01/06/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr was performed in 2016, on (b)(6) 2025, the neck of the polarstem stem lat.Ti/ha 4 non-cemthe fractured.On (b)(6) 2025, patient underwent a revision surgery, to replace the stem for a redapt stem 240 mm.Additionally, the patient underwent a femoral head exchange in 2017, the revised implant is unknown.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10: the mentioned revision surgery of the oxinium femoral head exchange on (b)(6) 2017 was reported under report number: 1020279-2025-00294.Additional information: d6a.Corrected data: b5.
 
Event or Problem Description
It was reported that, after a thr was performed on (b)(6) 2015, on (b)(6) 2025 the neck of the polarstem stem lat.Ti/ha 4 non-cem fractured.Patient did not experience any traumatic event prior to the malfunction.On (b)(6) 2025 patient underwent a revision surgery, to replace the stem for a redapt stem 240mm.Additionally, the patient underwent an oxinium femoral head exchange on (b)(6) 2017.No other complications were reported.
 
Additional Manufacturer Narrative
Additional information: d4 (lot number, expiration date), h4 (manufacturing date).Corrected data: d4&h3 (device returned for analysis), h6 (health effect - clinical code, type of investigation, investigation findings).Updated results of investigation: the complaint used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the reported fracture at the stem neck could be confirmed.The fracture surface is partially shiny and with slight scratches at both ends.Apart from that, the stem is showing slight shiny sport and not much cancellous bone which would indicate bone ongrowth.An assessment of material characteristics was performed.About two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches and stainless-steel residues have been found.Some scratches and discolorations close to region of assumed crack initiation span both fragments indicating their presence prior to fracture.These may have led to crack initiation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of the device labeling revealed that the ifu (lit.No.81114321 rev.A) states break of the component as a ¿potential medical device problem¿ in combination with the implantation of a hip prosthesis.A review of the respective product print and inspection instructions did not show any contributing factors to the reported failure.The available clinical information was reviewed.Without comparison images of previous x-rays, we are unable to rule out if the reported event is a continuation of the reported ¿stem subsidence and impingement¿ from the first revision.The degree of stem subsidence from 2017 is unknown.Nor can we confirm whether there was adequate fixation or positioning following the first revision surgery where it was noted that only the oxonium femoral head was exchange.There is no evidence to support that there was a device malfunction of the smith &nephew device.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.
 
Additional Manufacturer Narrative
H3, h6: the device used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the reported fracture at the stem neck could be confirmed.The fracture surface is partially shiny and with slight scratches at both ends.Apart from that, the stem is showing slight shiny sport and not much cancellous bone which would indicate bone on growth.An assessment of material characteristics was performed.About two thirds of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches and stainless-steel residues have been found.Some scratches and discolorations close to region of assumed crack initiation span both fragments indicating their presence prior to fracture.These may have led to crack initiation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of the device labeling revealed that the instructions for use (lit.No.81114321 rev.A) states break of the component as a ¿potential medical device problem¿ in combination with the implantation of a hip prosthesis.A review of the respective product print and inspection instructions did not show any contributing factors to the reported failure.The available clinical information was reviewed.Based on the limited information provided the clinical root cause of the reported fractured stem could not be determined.Without comparison images of previous x-rays, we are unable to rule out if the reported event is a continuation of the reported ¿stem subsidence and impingement¿ from the first revision.The degree of stem subsidence from 2017 is unknown.Nor can we confirm whether there was adequate fixation or positioning following the first revision surgery where it was noted that only the oxinium femoral head was exchange.There is no evidence to support that there was a device malfunction of the smith &nephew device.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARSTEM STEM LAT.TI/HA 4 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21282797
Report Number9613369-2025-00019
Device Sequence Number9319958
Product Code LZO
UDI-Device Identifier07611996118681
UDI-Public7611996118681
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2021
Device Catalogue Number75100477
Device Lot NumberA1408855
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2025
Supplement Date Received by Manufacturer02/10/2025
05/21/2025
05/27/2025
Initial Report FDA Received Date01/31/2025
Supplement Report FDA Received Date02/19/2025
05/21/2025
05/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/18/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown